Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Oct 15, 2021, 2:24 PM MDT for Garfield County, Mesa County, Colorado; Grand County, San Juan County, Utah. It took effect at Oct 16, 2021, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2021, 2:24 PM MDT (20:24 UTC)
- In effect from
- Oct 16, 2021, 12:00 AM MDT
- Expired
- Oct 16, 2021, 8:23 AM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 69 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WWUS75 KGJT 152024 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 224 PM MDT Fri Oct 15 2021 COZ006-UTZ022-027-160430- /O.NEW.KGJT.FZ.W.0013.211016T0600Z-211016T1600Z/ Grand Valley-Southeast Utah-Arches/Grand Flat- Including the cities of Grand Junction, Fruita, Palisade, Blanding, Moab, and Castle Valley 224 PM MDT Fri Oct 15 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Utah, Southeast Utah and Arches/Grand Flat. In Colorado, Grand Valley. * WHEN...From midnight tonight to 10 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
3 follow-up statements
446 WWUS75 KGJT 160356 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 956 PM MDT Fri Oct 15 2021 COZ006-UTZ022-027-161400- /O.CON.KGJT.FZ.W.0013.211016T0600Z-211016T1600Z/ Grand Valley-Southeast Utah-Arches/Grand Flat- Including the cities of Grand Junction, Fruita, Palisade, Blanding, Moab, and Castle Valley 956 PM MDT Fri Oct 15 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Utah, Southeast Utah and Arches/Grand Flat. In Colorado, Grand Valley. * WHEN...From midnight tonight to 10 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
981 WWUS75 KGJT 160941 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 341 AM MDT Sat Oct 16 2021 COZ006-UTZ022-027-161600- /O.CON.KGJT.FZ.W.0013.000000T0000Z-211016T1600Z/ Grand Valley-Southeast Utah-Arches/Grand Flat- Including the cities of Grand Junction, Fruita, Palisade, Blanding, Moab, and Castle Valley 341 AM MDT Sat Oct 16 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...In Utah, Arches/Grand Flat and Southeast Utah. In Colorado, Grand Valley. * WHEN...Until 10 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
903 WWUS75 KGJT 161423 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 823 AM MDT Sat Oct 16 2021 COZ006-UTZ022-027-161530- /O.CAN.KGJT.FZ.W.0013.000000T0000Z-211016T1600Z/ Grand Valley-Southeast Utah-Arches/Grand Flat- 823 AM MDT Sat Oct 16 2021 ...FREEZE WARNING IS CANCELLED... Freezing temperatures were mainly localized to the low lying areas and have now push above freezing so the warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:07 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 15, 12:07 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1207 PM MDT Fri Oct 15 2021 .SHORT TERM...(Today through Saturday) Issued at 343 AM MDT Fri Oct 15 2021 The longwave mid-level trough which has dictated weather across the region over the past several days finally shifted east of the area overnight. However, residual low-level moisture continued to be wrung from the airmass left in its wake as snow continued on west and northwest facing slopes across western Colorado during the early morning hours. Elsewhere, subsidence and drying led to clearing over much of eastern Utah and far northwest Colorado. Meanwhile, downslope flow off the San Juan Mountains was largely responsible for mostly clear skies over southwest Utah. The drying trend will continue today as the longwave trough shifts farther eastward. In response, lingering orographic snow will slowly dissipate during the morning, though a few showers may persist over the Elkhead Mountains and Park Range through midday. Elsewhere, partly to mostly sunny skies are expected, though afternoon temperatures will struggle to recover from unseasonably cold overnight lows. Highs this afternoon are expected to again run some 15 to 20 degrees below normal. A ridge of high pressure builds over the West tonight which will help clear any remaining clouds from the area. Strong radiational cooling working with the cold airmass left in the wake of the exiting storm is expected to bring another round of widespread freezing conditions to the lower valleys. It's unclear at this point whether additional freeze warnings will be needed until the final numbers come in later this morning, so will not be issuing additional highlights with this package. The ridge moves overhead on Saturday as the pattern remains progressive with another longwave trough approaching the West Coast. This pattern change will lead to sunny skies and from 7 to 12 degrees of warming across the region. .LONG TERM...(Saturday night through Thursday) Issued at 343 AM MDT Fri Oct 15 2021 High pressure remains centered over the forecast area at the beginning of the medium range forecast period. Flow turns southwesterly over the eastern Great Basin as the deep trough mentioned in the short term discussion approaches the Pacific Northwest on Sunday. Chances for precipitation increase as the trough closes on the forecast area Monday. Northeast Utah and northwest Colorado are favored for showers beginning Monday into Tuesday with snow levels near the 9000 foot level. Latest model runs show this system cutting off a mid-level low as it passes overhead Monday night before crossing to the Northern Plains. Model output pointed to modest impacts from snow with amounts ranging from 2 to 5 inches across the Elkhead Mountains and the Park Range with lesser amounts to the south and west. Though model solutions varied to some degree by midweek, the operational runs indicated dry and milder conditions Wednesday and Thursday. The forecast area warms to near normal Sunday and Monday before the region experiences another cool down with system moving through Monday night into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1206 PM MDT Fri Oct 15 2021 VFR conditions are expected over the next 24 hours with light, terrain driven winds. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...NL LONG TERM...NL/SS AVIATION...JDC
Hazardous weather outlook, Oct 15, 3:57 AM MDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 357 AM MDT Fri Oct 15 2021 COZ001>014-017>023-UTZ022>025-027>029-161000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 357 AM MDT Fri Oct 15 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Light snow will continue over Colorado's northern and central mountains through midday. Accumulations will be light. Meanwhile, subfreezing temperatures will gradually moderate, rising above 32 degrees around midmorning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance for snow arrives Monday afternoon into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 15, 12:13 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 N SKYWAY 39.09N 108.12W
10/15/2021 M6.0 INCH MESA CO NWS EMPLOYEE
24 HOUR STORM TOTAL.
&&
JDCNearby
Freeze Warnings in Colorado, 2021Freeze Warnings in Utah, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.